Q. What type of medicines can cure tension-like headaches?

Answered by
Dr. Anshul Varshney
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Dec 04, 2017 and last reviewed on: Oct 09, 2018

Hello doctor,

I am a 30-year-old female in good health. I used to get frequent tension-like headaches and migraines with aura when I was a teenager that went away over time. I recently started getting them again. The aura lasts 20 to 30 minutes with blurry vision, patchy spots in my vision, loss of peripheral vision on the right side. It is followed by an intense headache for most of the days even after taking medications. Tthe part that worries me is that once 10 years ago and once again yesterday after the aura subsided, the fingers on my right hand went numb, one at a time, starting with the pinky and ending with the thumb. On both occasions, it followed the exact same pattern. The only medication I take is birth control. In the past, I have been on Imitrex on a p.r.n. basis but no effect. I am a non-smoker and my BP is always in the 90s/60s range. Recent blood work has also been normal. I had an MRI seven years ago when I was getting the migraines with aura often and it was normal. Is there a test that can tell me something that the MRI did not? Thank you for your time.

Dr. Anshul Varshney

Critical Care Physician Diabetology General Medicine Internal Medicine Medical Gastroenterology Nephrology Pulmonology (Asthma Doctors) Rheumatology
#

Hello,

Welcome to icliniq.com.

  • To help you better, I need a few more details.
  1. How long does your migraine headache persist? Does it happen multiple times in a day?
  2. Is there any photophobia or phonophobia?
  3. Any vomitings associated?
  4. How is your sleep?
  5. What gives you relief from a headache?

Revert to me with answers for a better help.

For more information consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist


Was this answer helpful?

 | 

Thank you doctor,

After the aura, once a headache starts, it lasts for hours. I take over-the-counter Excedrin Migraine that does not help much. I just have to let it run its course pretty much. There is a slight sensitivity to light but more so just a loss of peripheral vision and black patches in my vision. No vomiting. It has not happened more than once in a day, and recently it has been once every couple of weeks, with my fingers only going numb one of the times. I sleep well, normally eight hours per night.

Dr. Anshul Varshney

Critical Care Physician Diabetology General Medicine Internal Medicine Medical Gastroenterology Nephrology Pulmonology (Asthma Doctors) Rheumatology
#

Hello,

Welcome back to icliniq.com.

  • With the symptoms mentioned and the classical aura description, my diagnosis goes in favor of migraine headaches. However, in such cases with the visual aura, I also recommend an MRI (magnetic resonance imaging) Angiography of brain vessels to be sure. There is nothing like an aneurysm over there.
  • I would recommend you to discuss with your doctor for this investigations and until then you should be started on migraine prophylaxis.
  • If you are on migraine prophylaxis, slowly, your severity and frequency of attacks would reduce and a time will come when you will have almost no attacks.
  • Drugs are decided based on the frequency and severity of the headaches. Sleep disturbances are also kept in consideration.
  • For migraine prophylaxis most commonly used drugs are Flunarizine, Propranolol, and Amitriptyline.
  • In case of acute pain, triptans like Sumatriptan, Rizatriptan are used. In case of acute pain not responding to triptans, painkillers like NSAIDs (nonsteroidal anti-inflammatory drugs) like Naproxen are used.
  • My recommendation in your case would be Flunarizine 10 mg along with Amitriptyline 10 mg. Consult your specialist doctor, discuss with him or her and with their consent take the above medicines.
  • You also need to modify your lifestyle. You should sleep at least eight hours at night that too daily in a fixed time slot. Avoid sleeping in the daytime, as if you sleep in the day, you will have difficulty falling asleep in the nighttime and the whole cycle of peaceful sleep would get disturbed. Avoid alcohol especially beer, caffeine, lemon, cheese in the diet.
  • You need to follow these lifestyle modifications for the purpose of getting rid of medications after a few months of course. People who modify their lifestyles usually get rid of medications after six months course.

Please feel comfortable to ask me if there is any further query.

For more information consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist


Was this answer helpful?

 | 

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Can a migraine and a tension-type headache coexist?

Query: Hello doctor, In short, I have a baby who is now 9 months old. I have started having a visual aura (fortification spectrum) and migraine around two months ago. The aura was almost always on the left side of the vision and the headache (which was quite mild), was on the right side of my head, at the ...  Read Full »

My migraine has been getting worse of late. What should I do?

Query: Hello doctor, I am a 22 year old female. I have always suffered from migraines. Recently, it seems like it has been getting worse. Last year, I gave birth to my son vaginally. Now, when I lay on my abdomen or even turn my head, I notice a heartbeat sound in my ear. My nurse practitioner thought it ...  Read Full »

What can cause constant headache from 20 days?

Query: Hello doctor,I am a 20 year old female. I have a severe pulsating headache from the past 20 days, dizziness and nausea when exposed to sunlight or bright light, sensitive to harsh sounds, eye pain, and mild ear pain.  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.